Iowa, 2010Damaging Winds in Iowa, August 8, 2010
August 8, 2010 · NWS FSD · 12 events in 4 counties and zones
Thunderstorms produced damaging winds in much of northwest Iowa, excluding the far northwestern corner of the state, during the early evening of August 8th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $695,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds in much of northwest Iowa, excluding the far northwestern corner of the state, during the early evening of August 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 2:58 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 2:58 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT SUN AUG 8 2010
.DISCUSSION...
A LOT GOING ON THIS AFTERNOON WITH CONDITIONS IN PLACE FOR SOME LATE
AFTERNOON AND EVENING SEVERE WEATHER COUPLED WITH A HEAVY RAIN
THREAT OVER THE ALREADY SATURATED GROUND OF SOUTHEAST SOUTH
DAKOTA...NORTHWEST IOWA AND NORTHEAST NEBRASKA OVERNIGHT. HAIL AND
WIND THE GREATEST THREAT WITH JUST A MINIMUM THREAT OF TORNADOES.
EVEN LARGE HAIL MAY BE DIFFICULT WITH FREEZING LEVEL AROUND 14K
FT. FLASH FLOOD WATCH ISSUED EARLIER THIS AFTERNOON FOR THE
SATURATED AREA MOST LIKELY TO PICK UP AN INCH OR MORE RAIN TONIGHT
BEFORE THE CONVECTION MOVES EAST OF FORECAST AREA.
OVERNIGHT LOWS WILL AGAIN HOLD IN THE 70S AT MOST LOCATIONS AND THE
HUMIDITY LEVELS WILL REMAIN HIGH. /GH
WITH REGARD TO HEAT HEADLINES...HAVE ELECTED TO KEEP THE CURRENT
HEAT ADVISORY HEADLINE AS IS...CONTINUING UNTIL 00Z ON TUESDAY...BUT
WILL CHANGE CURRENT HEAT WARNING TO A HEAT ADVISORY AS AREA WILL NOT
MEET WARNING CRITERIA ON MONDAY. SOME UNCERTAINTY EVEN WITH THE HEAT
ADVISORY...DEPENDENT ON AMOUNT OF RAIN COOLED AIR FROM ANY LEFT OVER
CONVECTION EARLY ON MONDAY. OVERNIGHT SHIFT CAN FURTHER ASSESS THIS.
OTHERWISE...MAY BE SOME LINGERING CONVECTION IN OUR FAR SOUTHEAST ON
MONDAY MORNING...THEN NEXT CHANCE OF CONVECTION WILL BE POSSIBLE IN THE
LATE AFTERNOON IN OUR SOUTH WITH INCREASING THETA E
ADVECTION/INSTABILITY AND A BOUNDARY JUST TO THE SOUTH OF OUR CWA.
AT THIS POINT...LOOKING FOR HIGHS UPPER 80S TO LOWER 90S WITH
UNCOMFORTABLE DEW POINTS IN THE MID/UPPER 70S. FRONT PUSHES BACK TO
THE NORTH ON MONDAY NIGHT...WITH CONVECTION INCREASING OVER THE
CWA AS ANOTHER SHORTWAVE TRACKS ACROSS THE AREA. DECENT RAINFALL
POSSIBLE AGAIN WITH PW AMOUNTS AROUND 1.5 TO 2 INCHES. WARM MINS IN
THE LOWER 70S.
FRONT PUSHES SLOWLY TO THE NORTH INTO TUESDAY...KEEPING A CHANCE OF
CONVECTION IN OUR NORTH...TO BE FOLLOWED BY ANOTHER BOUNDARY
SWINGING ACROSS THE AREA ON TUESDAY NIGHT AND WEDNESDAY PROVIDING
ANOTHER CHANCE OF PRECIPITATION. CONTINUING ABOVE NORMAL TEMPERATURE
WISE BOTH DAYS...WITH HIGHS UPPER 80S TO LOWER 90S AND LOWS IN THE
LOWER 70S.
FOR THE END OF THE WEEK INTO THE WEEKEND...SLOWLY TRANSITIONING
WEATHER PATTERN THROUGH THE PERIOD AS THE UPPER LEVEL RIDGE BEGINS
TO LOSE HOLD OVER OUR AREA. TYPICAL OVERALL MODEL AGREEMENT IN THE
SYNOPTIC FLOW...BUT DIFFERING IN TIMING OF SMALLER FEATURES EMBEDDED
IN THE UPPER LEVEL FLOW. THURSDAY AND FRIDAY LOOKING TO REMAIN VERY
WARM AND HUMID WITH HIGHS IN THE UPPER 80S TO LOWER 90S AND
DEWPOINTS IN THE UPPER 60S TO LOWER 70S. MODELS INDICATING A MORE
SIGNIFICANT TROUGH DIVING INTO THE NORTHERN PLAINS BY THE
WEEKEND...WITH TEMPERATURES FALLING BACK TO CLOSER TO NORMAL UNDER A
NORTHWESTERLY FLOW. THERE WILL BE INTERMITTENT RAIN CHANCES THROUGH
THE PERIOD...BUT KEPT ONLY SMALL CHANCE POPS WITH LOW CONFIDENCE ON
TIMING DUE TO MODEL DIFFERENCES. /JM
&&
.AVIATION...
THUNDERSTORMS PRODUCING MVFR TO LOCAL IFR CONDITIONS LIKELY ACROSS
THE SOUTHEAST PORTION OF THE FORECAST AREA THROUGH AT LEAST
MIDNIGHT. LESS CHANCE OF MVFR CIGS VICINITY OF KHON BUT STILL
THUNDERSTORMS POSSIBLE THAT AREA THROUGH EARLY EVENING. SOME FOG AND
LOW STRATUS POSSIBLE AT KSUX AND KFSD TOWARD MONDAY MORNING AS RAIN
COOLED AIR FORMS A STRATUS DECK UNTIL BURNOFF AROUND 8AM. /GH
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
IAZ012>014-020>022-031-032.
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR IAZ001>003.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR IAZ001>003-012>014-020>022-031-032.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
IAZ012>014-020>022-031-032.
MN...HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR MNZ098.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR MNZ098.
NE...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR NEZ013-
014.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR NEZ013-014.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
NEZ013-014.
SD...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
SDZ068>071.
HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR SDZ038-050-052>054-
057>067.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
MORNING FOR SDZ062-066>071.
HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT MONDAY FOR
SDZ068>071.
&&Hazardous weather outlook, Aug 8, 10:14 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT SUN AUG 08 2010
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1114 AM CDT SUN AUG 08 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON WEST OF
INTERSTATE 29 AND NORTH OF INTERSTATE 90...AND THEN MERGE INTO A
LARGE AREA OF THUNDERSTORMS MAINLY FROM SOUTHEAST SOUTH DAKOTA TO
NORTHWEST IOWA THIS EVENING. LOCALLY DAMAGING WINDS AND LARGE
HAIL WILL BE POSSIBLE...BUT THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE VERY HEAVY RAIN WITH 1 TO 3 INCHES RAINFALL
POSSIBLY CAUSING LOCAL FLASH FLOODING THIS EVENING AND OVERNIGHT.
FLOODING...
RIVER FLOODING WILL CONTINUE ALONG THE JAMES RIVER FOR AN
EXTENDED PERIOD. RIVER FLOODING IS ALSO OCCURRING OVER PARTS OF
THE VERMILLION RIVER. WITH NO ADDITIONAL RAINFALL THE VERMILLION
RIVER WILL CONTINUE TO SLOWLY FALL OVER THE NEXT FEW DAYS.
EXCESSIVE TEMPERATURES...
IT WILL BE HOT AND HUMID THIS AFTERNOON FROM SOUTHEAST SOUTH
DAKOTA TO NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA. HIGHEST HEAT
INDICES THIS AFTERNOON SHOULD BE FROM 100 TO 110 IN THE LOWER
JAMES VALLEY OF SOUTH DAKOTA TO NORTHWEST IOWA...AND 95 TO 100
ELSEWHERE IN THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY WARM AND HUMID AIR WILL CONTINUE TO CAUSE UNCOMFORTABLE
CONDITIONS MONDAY AFTERNOON THROUGH TUESDAY...ESPECIALLY SOUTH OF
INTERSTATE 90. AFTERNOON HEAT INDICES WILL GENERALLY RANGE FROM
AROUND 105 SOUTH TO 95 NORTH ACROSS THE FORECAST AREA.
IN ADDITION...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS
WILL AGAIN BE POSSIBLE MONDAY NIGHT AND EARLY TUESDAY IN THE
AREA...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4PM
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 8, 4:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM FLASH FLOOD ENE AVON 43.01N 98.06W
08/08/2010 BON HOMME SD TRAINED SPOTTER
BACK YARD IS UNDER WATER
&&
LAFLINLocal storm report, Aug 8, 4:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST YANKTON 42.89N 97.39W
08/08/2010 M58 MPH YANKTON SD ASOS
&&
JMLocal storm report, Aug 8, 4:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
545 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 5 WSW YANKTON 42.87N 97.49W
08/08/2010 E70 MPH YANKTON SD TRAINED SPOTTER
CAMPERS OVERTURNED AT LEWIS AND CLARK CAMPGROUND
&&
LAFLINLocal storm report, Aug 8, 4:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
551 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 2 W IRENE 43.08N 97.20W
08/08/2010 M60 MPH YANKTON SD TRAINED SPOTTER
&&
LIEBLLocal storm report, Aug 8, 4:53 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FLASH FLOOD 2 ESE YANKTON 42.88N 97.36W
08/08/2010 YANKTON SD TRAINED SPOTTER
STREET FLOODING IN YANKTON AND DITCHES ARE FULL
&&
LAFLINLocal storm report, Aug 8, 5:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT SUN AUG 08 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND GST 6 N DIXON 42.50N 96.99W
08/08/2010 E60 MPH DIXON NE TRAINED SPOTTER
BRANCHES DOWN
&&
LAFLINThunderstorm Wind, Woodbury
- When
- August 8, 6:00 PM CST
- Where
- Woodbury County, 1.02 mi W of Springdale to 1.47 mi SSW of Sioux City
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 42.520, -96.390
Thunderstorm winds caused widespread tree damage, including several large trees and numerous branches blown down. Some of the tree debris blocked roads and caused minor damage to homes. The winds also blew down power lines, causing a power outage, and blew part of a freight train off its tracks.
Thunderstorm Wind, Woodbury
- When
- August 8, 6:09 PM CST
- Where
- Woodbury County, 3.49 mi S of Salix
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -96.290
Thunderstorm winds caused tree damage, including several branches blown down.
Thunderstorm Wind, Woodbury
- When
- August 8, 6:15 PM CST
- Where
- Woodbury County, 0.69 mi S of Moville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -96.070
Thunderstorm winds caused tree damage, including large branches blown down.
Thunderstorm Wind, Woodbury
- When
- August 8, 6:22 PM CST
- Where
- Woodbury County, 0.51 mi W of Sioux City
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 42.500, -96.390
Thunderstorm Wind, Ida
- When
- August 8, 6:40 PM CST
- Where
- Ida County, 3 mi N of Holstein to 0.86 mi NE of Holstein
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 42.523, -95.550
Thunderstorm winds destroyed a machine shed, heavily damaged a large shed at a manufacturing plant, overturned a livestock trailer and a large grain wagon, destroyed a small garage, destroyed or damaged several small sheds, and caused tree damage, including several large trees blown down. A house was damaged by debris from the destroyed machine shed, while other buildings and vehicles sustained damage from falling trees and tree debris. The winds also caused an unknown amount of damage to corn crops.
Thunderstorm Wind, Ida
- When
- August 8, 6:47 PM CST
- Where
- Ida County, 2.76 mi N of Galva
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.540, -95.420
Thunderstorm winds blew the roof off a barn, blew down power lines, and caused tree damage.
Thunderstorm Wind, Ida
- When
- August 8, 6:50 PM CST
- Where
- Ida County, 0.69 mi S of Ida Grove
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.340, -95.470
Thunderstorm winds caused tree damage, including numerous branches blown down.
Thunderstorm Wind, Buena Vista
- When
- August 8, 7:20 PM CST
- Where
- Buena Vista County, 1.53 mi E of Hanover
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.600, -95.350
Thunderstorm winds caused widespread tree damage, including numerous large branches blown down. The winds also bent a flag pole.
Thunderstorm Wind, Buena Vista
- When
- August 8, 7:20 PM CST
- Where
- Buena Vista County, 2.64 mi ESE of Storm Lake Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 42.590, -95.200
Thunderstorm winds blew over a large semi truck, blocking the road and causing minor injuries to the driver.
Thunderstorm Wind, Buena Vista
- When
- August 8, 7:25 PM CST
- Where
- Buena Vista County, 1.38 mi N of Storm Lake to 1.02 mi W of Lakeside
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 42.670, -95.200
Thunderstorm winds blew the roof off a manufacturing plant, damaged docks and boats along the lake, caused widespread tree damage including numerous large trees blown down, blew down power lines and poles, resulting in power outages, damaged or destroyed several small sheds, blew down several awnings on businesses, snapped a 4 inch by 4 inch street sign pole, and blew shingles off roofs. Numerous vehicles, homes, and businesses sustained minor damage directly from the wind, while other vehicles and homes were damaged by falling trees and tree debris, some heavily.
Thunderstorm Wind, Clay
- When
- August 8, 7:40 PM CST
- Where
- Clay County, Spencer
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 43.150, -95.150
Thunderstorm Wind, Clay
- When
- August 8, 7:40 PM CST
- Where
- Clay County, 0.51 mi W of Webb
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.950, -95.010
Thunderstorm winds caused tree damage, including several large branches blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 8 to 14, 20102 deaths · 85 injured · 29 events
- Excessive Heat and Heat in Tennessee, August 8 to 15, 20104 deaths · 40 events
- Heat in Arkansas, August 8 to 16, 20101 death · 3 injured · 45 events
- Flash Flooding and Flood in Iowa, August 8 to 9, 2010$3.4 million · 62 kt wind · 71 events
- Rip Current in New York, August 8, 20101 death · 1 injured · 1 event
- Excessive Heat in Oklahoma, August 8 to 16, 201017 injured · 20 events
- Tornadoes and Flash Flood in Colorado, August 8 to 9, 2010$160,000 · EF1 · 10 events
- Hail and Damaging Winds in Nebraska, August 8, 2010$277,000 · 2 in hail · 19 events
- Flooding and Heavy Rain in Wisconsin, August 8, 2010$390,000 · 5 events
- Damaging Winds and Lightning Strike in Iowa, August 8 to 9, 2010$300,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in South Dakota, August 8, 2010$120,000 · 63 kt wind · 10 events
- Lightning Strike in Illinois, August 8, 2010$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257079, 257088, 257092, 257097, 257099, 257101, 257102, 257103, 257107, 257113, 257117, 257118.